Minnesota, 2004

Tornado in Minnesota, May 16, 2004

May 16, 2004 · NWS FSD · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 16, 2:08 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, May 16, 2:08 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT SUN MAY 16 2004

.DISCUSSION...

12Z WATER VAPOR IMAGERY INDICATED STRONG SHORTWAVE MOVING OVER THE
ROCKIES WITH WIND PROFILERS SHOWING 45+KT LLJ HAS DEVELOPED IN
RESPONSE TO SHORTWAVE. BY 15Z WIDESPREAD SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ACROSS NORTHERN NEBRASKA AND SOUTH DAKOTA IN AREA OF
H850 MOISTURE AND TEMP ADVECTION. MODELS HAVING TROUBLE INITIALIZING
YET AGAIN WITH THE ETA BEST AT JET LEVEL...AND THE GFS BETTER IN THE
LOWER LEVELS. BASED ON THE ALL THE CONVECTION AM MORE INCLINED TO
LEAN TOWARDS THE ETA...BUT ETA WAS NEAR 10C OFF AT H850 AT RAPID
CITY THIS MORNING...AND IT HAD THE FRONT AT THIS LEVEL FAR TO
NORTH...THAT BEING SAID WILL TRY TO GO WITH MORE OF A BLEND OF THE
TWO MODELS.

PRIMARY CONCERN WILL BE ONGOING PRECIPITATION EVENT.  19Z LAPS
ANALYSIS INDICATED AN INSTABILITY AXIS BEGINNING TO SURGE NORTHWARD
WITH MID TO UPPER 50 DEWPOINTS GETTING AS FAR NORTH AS SIOUX CITY.
CAPES HAVE CLIMBED TO 1000-1200J/KG. MAIN PROBLEM WITH AFTERNOON
CONVECTION IS LACK OF SIGNIFICANT CAP...WHICH IS ALLOWING NUMEROUS
STORMS TO FORM AND NOT LETTING ENERGY BUILD UP. THIS ISNT THE CASE
ACROSS SOUTH CENTRAL NEBRASKA WHERE CAP IS ALLOWING CAPES TO BUILD
UP TO 2000-2500J/KG. THIS AIR WILL BEGIN TO SURGE NORTHWARD THIS
EVENING AS WARM FRONT LIFTS AHEAD OF NEXT WAVE. INITIAL SEVERE THREAT
WILL BE ALONG WARM FRONT...THEN SPREADING EAST AS FRONT RETREATS AS
A COLD FRONT. ALTHOUGH PERSISTENT RAIN HAS KEPT THE BOUNDARY LAYER
COOL THUS LIMITING SFC INSTABILITY. DESPITE THE QUESTIONABLE
INSTABILITY IN SOME AREAS...SHEAR REMAIN S VERY IMPRESSIVE AND WILL
BE ENOUGH FOR STORMS TO ORGANIZE. THIS WAS EVIDENCED BY BOW ECHO
STRUCTURE ACROSS WESTERN CWA THAT FORMED AROUND 19Z. SPOTTER CALLS
CONFIRMED HOWEVER THAT WINDS WERE UNABLE TO BREAK THE INVERSION AND
REACH THE SFC HOWEVER. BESIDES SEVERE THREAT...HEAVY RAIN MAY BECOME
A PROBLEM LATER TONIGHT AS FRONT SLOWS AND H850 WINDS AND MOISTURE
ADVECTION BECOME NEARLY PARALLEL TO THE FRONT WHICH SHOULD ALLOW FOR
SOME TRAINING CELLS. AFTER COORDINATION DECIDED NOT TO GO WITH A FLOOD
WATCH BUT MENTIONED HEAVY RAIN POTENTIAL IN THE ZONES...AND THIS
WILL HAVE TO BE WATCHED AS EVENING PROGRESSES. FRONT SLOWLY WORKS
SOUTH BY 12Z AND MAY HANG UP A WHILE ACROSS EXTREME SOUTH BEFORE
FINALLY EXITING. WILL KEEP SOME POPS RUNNING THROUGH THE AFTERNOON
TO ACCOUNT FOR THIS. THERE SOME POTENTIAL FOR RW IN THE NORTH WITH
COLD PUSH...BUT STRONG SUBSIDENCE WITH THE CAA SHOULD KEEP
COVERAGE/AMOUNTS LIMITED. CWA WILL THEN BE UNDER THE EFFECTS OF
RATHER DEAD AIR AS SFC HIGH SITS OVER THE AREA AND KEPT THE COOLER
THAN GUIDANCE TEMPERATURES GOING. ALTHOUGH THERE IS STILL A SMALL
CHANCE OF SHOWERS ON TUESDAY AS JET STREAK PASSES...NEXT WIDESPREAD
WX EVENT LOOKS TO BE ON WEDNESDAY AS ANOTHER LOW SPINS UP ACROSS THE
WESTERN PLAINS...WHICH SHOULD BRING WARMER MORE HUMID AIR BACK TO
THE AREA. INSTABILITY ACTUALLY LOOKS BETTER FOR WEDNESDAY THAN
TODAY...AND AREA WILL HAVE STRONG SHEAR AS WINDS GO FROM SOUTHEAST
TO WEST...SO ANOTHER ROUND OF STRONG THUNDERSTORMS IS POSSIBLE MID
WEEK.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO SHOW A FAIRLY
ACTIVE PATTERN FOR THE CENTRAL PLAINS THROUGH NEXT WEEKEND. DOMINANT
FEATURE CONTINUES TO BE CLOSED LOW DEVELOPING OVER THE ROCKIES AND
FRONTAL BOUNDARY THAT STALLS OUT ACROSS THE PLAINS. ALTHOUGH MODELS
HAVE FAIR AGREEMENT WITH THE HEIGHT FIELDS AT H500 THEY CONTINUE TO
JUMP AROUND WITH PLACEMENT OF SFC FRONT...WHICH WILL BE KEY TO
PRECIP CHANCES. ETA/ECMWF SIMILAR ON EVOLUTION OF THE FRONT...WITH
THE CANADIAN A BIT FARTHER NORTH. LOOKS LIKE CWA WILL BE ON THE COOL
DRY SIDE OF THE BOUNDARY ON THURSDAY AFTERNOON...WITH THE ONLY
CHANCE FOR PRECIP EARLY FRIDAY MORNING AS H700 WAA PATTERN SETS IN.
INSTABILITY IS VERY WEAK THROUGH FRIDAY AFTERNOON...WITH THE BEST
INSTABILITY BEING FROM PARCELS LIFTED AT H700. BASED ON THE MEAGER
INSTABILITY WILL GO WITH SHOWERS AND ONLY ISOLATED THUNDERSTORMS ON
FRIDAY. MODELS CONTINUE TO POINT TO THE NEXT WIDESPREAD WEATHER
MAKER WILL BE ON SATURDAY AS FRONT INITIALLY SURGES NORTHWARD AHEAD
OF SHORTWAVE AND INSTABILITY RETURNS TO THE AREA. FOR TEMPS...WITH
THE MORE AGGRESSIVE PUSH OF THE FRONT LOWERED TEMPS A BIT THROUGH
THE FIRST FEW PERIODS. AFTER THAT DECIDED TO GO BELOW H850 MIX OUT
TEMPS BASED ON POSSIBLE PRECIP/CLOUDS AND WENT CLOSE TO THE MEX
NUMBERS WHICH SEEM REASONABLE BASED ON EXPECTED PATTERN.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JRM
Hazardous weather outlook, May 16, 10:41 AM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CDT SUN MAY 16 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE AREA THIS AFTERNOON. SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS. BY LATE AFTERNOON AND EARLY EVENING...THUNDERSTORMS
ARE EXPECTED TO REDEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA INTO
NORTH CENTRAL NEBRASKA...AND MOVE EAST OVER NIGHT AHEAD OF A COLD
FRONT. THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS. A FEW TORNADOES COULD ALSO DEVELOP LATE THIS
AFTERNOON OR EARLY EVENING.  THE GREATEST SEVERE WEATHER THREAT
THIS EVENING...APPEARS TO BE SOUTHEAST OF A PICKSTOWN TO MARSHALL
LINE.
HOWEVER...WIDESPREAD CLOUD COVER OVER THE PLAINS COULD LIMIT THE
SEVERE WEATHER THREAT THIS EVENING. IF MORE SUNSHINE DEVELOPS
NEAR BOUNDARY OVER SOUTH CENTRAL SOUTH DAKOTA...AND NORTH CENTRAL
NEBRASKA LATER THIS AFTERNOON...THE THREAT OF SEVERE WEATHER WILL
INCREASE SIGNIFICANTLY.

FLOODING...
A COMPLEX OF THUNDERSTORMS WHICH DEVELOPS THIS EVENING WILL HAVE
A CHANCE OF PRODUCE LOCALLY HEAVY RAINFALL...WITH A THREAT FOR
FLASH FLOODING.  RAINFALL IS EXPECTED TO BECOME MORE WIDESPREAD
AND HEAVIER FROM LATE EVENING ON...AS LOW LEVEL INFLOW WINDS
SUSTAIN ONGOING THUNDERSTORMS INTO EARLY MORNING ACROSS NORTHWEST
IOWA AND FAR NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 16, 6:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     5 E COLMAN              43.98N 96.72W
05/16/2004                   MOODY              SD   FIRE DEPT/RESCUE

            POWER LINES DOWN ALONG HWY34 2 MILES EAST OF I29

0530 PM     DOWNBURST        EMERY                   43.60N 97.62W
05/16/2004                   HANSON             SD   LAW ENFORCEMENT

            BRANCHES, TREES AND POWERLINES DOWN IN EMERY

&&

MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Murray

When
May 16, 6:30 PM CST to 6:33 PM CST
Where
Murray County, 1 mi W of Hadley
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
44.000, -95.867

A tornado destroyed a 48 foot grain bin. The tornado also caused widespread tree damage, including several trees blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402830.